Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 14, 2020, 8:06 AM CDT for Dunn County, Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2020, 8:06 AM CDT (13:06 UTC)
- Expired
- Jul 14, 2020, 8:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
County Dunn County, WI
The radar
The Minneapolis radar (KMPX), 139 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1202 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -88 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -2.9
The text
As transmitted.
353
WWUS83 KMPX 141306
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 AM CDT Tue Jul 14 2020
WIZ015-025-141345-
Barron-Dunn-
806 AM CDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUNN AND SOUTHEASTERN
BARRON COUNTIES THROUGH 845 AM CDT...
At 806 AM CDT, a strong thunderstorm was located near Boyceville, or
14 miles north of Menomonie, moving northeast at 30 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Chetek, Boyceville, Dallas, Wheeler, Ridgeland, Sand Creek, Tainter
Lake and Connorsville.
This includes U.S. Highway 53 between mile markers 128 and 130.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4503 9165 4495 9202 4510 9214 4512 9213
4513 9216 4536 9166 4521 9166 4512 9167
4512 9165
TIME...MOT...LOC 1306Z 244DEG 25KT 4509 9201
$$
JPCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 14, 5:39 AM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jul 14, 5:39 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 539 AM CDT Tue Jul 14 2020 .SHORT TERM...(Today through Wednesday) Issued at 348 AM CDT Tue Jul 14 2020 Thunderstorms will increase significantly by sunrise across southern Minnesota in response to strong forcing moving across the Dakotas and into Minnesota. Although precipitation will expand northward during the morning as far north as central Minnesota, the heaviest rainfall will focus along the 850/700H warm air advection axis that will move over southern Minnesota and west central Wisconsin this morning into the afternoon. PWATs are very high and averaging near 1.7 to 1.9 inches this morning which will translate to very efficient rainfall rates and possible flooding if thunderstorms begin to train over the same areas. Although severe storms will be possible in far southern Minnesota, and west central Wisconsin (See latest SPC Day 1 Outlook), the initial hazard will be the heavy rainfall with a slight risk of severe storms this afternoon along the frontal boundary. Currently, this front is expected to be near the Iowa border, northeast toward Eau Claire, Wisconsin. Anywhere along and south of this front will have the best potential of severe weather. I am more concerned with the flooding threat based on the PWATs and lack of afternoon instability as limited sunshine and morning storms will likely hold down temperatures. Beyond tonight, a secondary wave will form along the frontal boundary in eastern Iowa which may allow for scattered storms as far northwest as south central Minnesota and parts of west central Wisconsin late tonight into Wednesday. However, better forcing and deeper moisture will reside well southeast of MPX CWA. Most of Wednesday will be dry with comfortable humidity levels. .LONG TERM...(Wednesday night through Monday) Issued at 348 AM CDT Tue Jul 14 2020 No significant pattern changes are expected over the next week, with the upper MS Valley remaining on the north side of the expansive sub- tropical ridge across the southern CONUS, within the belt of fairly active westerlies. This will leave us with frontal passages every 2 or 3 days and typical summer heat and humidity. The main weather concerns are centered on Saturday into Saturday night, with potential for both excessive heat and strong to severe thunderstorms with attendant heavy rainfall risk. We'll start off the long term Thursday morning with our coolest temperatures since the 23rd-25th of June, with widespread lows in the 50s. However, during the day on Thursday, we'll see southwest winds develop, with heat and humidity starting to build back in, though things don't look to start moving into the uncomfortable territory until Friday. As WAA and moisture transport pick up on Thursday, there will be at least a small threat for isolated thunderstorms from eastern SD into northeast MN, though better forcing from shortwave energy will be up along the international border, so a mainly dry day is expected. Precipitation chances look better Friday into Friday night, when a much stronger push of instability moves through with a strong warm front. Models continue to favor the greatest precipitation coverage going into Fri night across northern MN, though with values of MUCAPE likely exceeding 4000 j/kg behind the warm front, it's a fairly good bet that convection will be fairly widespread ahead of the warm front, with chances certainly trending upwards for seeing thunderstorms Friday night northeast of the MN River Valley. Then that takes us to Saturday, which is looking steamy with potentially extreme levels of instability. The NBM is pushing the warm end of the envelope for highs, but is showing highs in the low/mid 90s with dewpoints in the mid 70s. This would easily push heat indices past the 100 degree mark if we indeed get that warm. Of course with that degree of heat/humidity, combined with mid-level lapse rates around 8 deg C/KM, sets the stage for seeing SB/MUCAPE values head toward 5000 j/kg or higher (as the GFS indicates). All of this happens as a cold front slips into central MN/northern WI Saturday afternoon. We look strongly capped much of the day on Saturday, with h7 temps of 12-14C, but the arrival of a shortwave out of ND during the late afternoon/early evening will cool h7 temps and weaken the cap, likely allowing us to realize some of this instability. There's still a good deal of spread on when/where the cap breaks on Saturday, with models a bit all over the place with where convection ends up, but given the setup, both severe weather and excessive rainfall will be a threat with any activity we see through Saturday night. After Saturday night, the front runs into the sub-tropical ridge to the south and puts on the breaks. Though focus for convection Sunday/Sunday night will likely shift to Iowa/southern MN. After that, it's a matter of when the next wave in the zonal flow arrives, with the GFS having it on Monday and the ECMWF on Tuesday. Given the uncertainties, stuck with the broad brushed 20/30 pops from the NBM for the start of next week. Fortunately, other than Saturday, the threat for dangerous levels of heat and humidity looks low, with highs looking to run near normal, with lows a little above normal. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 535 AM CDT Tue Jul 14 2020 MVFR cigs and IFR vsbys at times will overspread southern Minnesota this morning, and into west central Wisconsin by late morning. Heaviest rainfall will lead to IFR vsby, but cigs should average around 2.0 to 4.0 kft through 18z. Cigs will slowly rise this afternoon with low end VFR likely across southern Minnesota. AXN-STC will see the best conditions with VFR, possibly MVFR if TSRA near STC. The worst conditions will occur from RWF-MKT-MSP over the next few hours and translate into west central Wisconsin by mid/late morning. Confidence is fairly high with the TSRA and lower cigs, but lower on timing and how widespread the IFR vsby become. Winds will slowly become north/northwest during the day, with far southern Minnesota shifting to the northwest after 21z. I don't have a good feeling on BR/FG developing overnight, but based on the rainfall/moisture today and winds decrease overnight/skies clear, localized LIFR vsby is possible. KMSP... Confidence remains high that periods of SHRA/TSRA will occur between 12-16z, and could last through 18z. Lower confidence on timing of the heaviest rainfall (IFR vsby), and how widespread the MVFR cigs become. I have trended more optimistic on cigs with only a temporary period. Otherwise, cigs will lift during the afternoon, with VFR conditions this evening and overnight. I will let the next TAF period deal with BR/FG potential overnight. /OUTLOOK FOR KMSP/ Wed...VFR. Wind SW 5 kts. Thu...VFR. Wind SW 5-10 kts. Fri...Mainly VFR. Chc SHRA/TSRA/MVFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...MPG AVIATION...JLT
Hazardous weather outlook, Jul 14, 3:24 AM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 324 AM CDT Tue Jul 14 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 150830- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 324 AM CDT Tue Jul 14 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms are likely across most of central and southern Minnesota and west central Wisconsin this morning. The main hazard this morning will be locally heavy rainfall and possible flooding. This afternoon, thunderstorms will be more likely across far south central Minnesota, and into west central Wisconsin. Some of the storms could be locally severe with large hail and damaging winds. In addition, heavy rainfall is also possible which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Chances for thunderstorms return Thursday night through Monday. Some severe weather is possible. Heat and humidity will increase Saturday. Heat indices around 100 are becoming likely. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation maybe needed this afternoon in portions of southern Minnesota, and west central Wisconsin.
In the hours before
Special weather statement, Jul 14, 6:16 AM CDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
616 AM CDT Tue Jul 14 2020
MNZ083-084-091>093-141200-
Waseca-Blue Earth-Martin-Freeborn-Faribault-
616 AM CDT Tue Jul 14 2020
...A LINE OF STORMS WILL AFFECT WESTERN FREEBORN...FARIBAULT...EAST
CENTRAL MARTIN...SOUTHEASTERN BLUE EARTH AND WESTERN WASECA
COUNTIES THROUGH 700 AM CDT...
At 615 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Winnebago to near Elmore. Movement
was northeast at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
Albert Lea, Blue Earth, Wells, Janesville, Mapleton, Winnebago, New
Richland, Minnesota Lake, Elmore, Alden, Glenville and Bricelyn.
This includes the following highways...
Interstate 35 between mile markers 5 and 13.
Interstate 90 between mile markers 109 and 159.
U.S. Highway 14 between mile markers 147 and 149.
U.S. Highway 169 between mile markers 1 and 25.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4372 9436 4414 9369 4359 9324 4349 9376
4350 9417
TIME...MOT...LOC 1115Z 238DEG 37KT 4372 9424 4349 9405
JPCSpecial weather statement, Jul 14, 7:04 AM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 704 AM CDT Tue Jul 14 2020 MNZ084-085-093-141245- Steele-Waseca-Freeborn- 704 AM CDT Tue Jul 14 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FREEBORN...STEELE AND SOUTHEASTERN WASECA COUNTIES THROUGH 745 AM CDT... At 704 AM CDT, a strong thunderstorm was located over Hartland, or 13 miles northwest of Albert Lea, moving northeast at 45 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Owatonna, Blooming Prairie, New Richland, Clarks Grove, Ellendale, Geneva, Hartland, Freeborn, Lemond, Hope, Manchester and Steele Center. This includes the following highways... Interstate 35 between mile markers 18 and 40. U.S. Highway 14 between mile markers 173 and 182. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4389 9366 4415 9305 4382 9305 4370 9351 TIME...MOT...LOC 1204Z 246DEG 37KT 4382 9351 JPC
Special weather statement, Jul 14, 7:18 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
718 AM CDT Tue Jul 14 2020
MNZ063-070-141300-
Washington-Dakota-
718 AM CDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DAKOTA AND SOUTH CENTRAL
WASHINGTON COUNTIES THROUGH 800 AM CDT...
At 718 AM CDT, a strong thunderstorm was located near Farmington, or
12 miles northeast of Northfield, moving east at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Cottage Grove, Hastings, Rosemount, Farmington, Prescott, Hampton,
Randolph, Vermillion, Coates, Miesville, New Trier and Point Douglas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4453 9308 4468 9318 4486 9284 4477 9280
4475 9281 4474 9278 4463 9273 4463 9279
4460 9280
TIME...MOT...LOC 1218Z 247DEG 26KT 4462 9306
JPCLocal storm report, Jul 14, 7:45 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
745 AM CDT TUE JUL 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL 3 E VERMILLION 44.67N 92.90W
07/14/2020 U1.00 INCH DAKOTA MN TRAINED SPOTTER
&&
CEOSpecial weather statement, Jul 14, 7:49 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
749 AM CDT Tue Jul 14 2020
WIZ023-024-141330-
Pierce-St. Croix-
749 AM CDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PIERCE AND SOUTHEASTERN
ST. CROIX COUNTIES THROUGH 830 AM CDT...
At 749 AM CDT, a strong thunderstorm was located near Prescott, or
near River Falls, moving northeast at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
River Falls, Prescott, Ellsworth, Baldwin, Hammond, Woodville,
Glenwood City, Elmwood, Emerald, El Paso, Wilson and Martel.
This includes Interstate 94 in Wisconsin between mile markers 11 and
31.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4469 9271 4473 9277 4477 9281 4484 9277
4512 9226 4500 9213 4479 9213
TIME...MOT...LOC 1249Z 245DEG 36KT 4478 9268
JPCSpecial weather statement, Jul 14, 8:06 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 AM CDT Tue Jul 14 2020
WIZ015-025-141345-
Barron-Dunn-
806 AM CDT Tue Jul 14 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DUNN AND SOUTHEASTERN
BARRON COUNTIES THROUGH 845 AM CDT...
At 806 AM CDT, a strong thunderstorm was located near Boyceville, or
14 miles north of Menomonie, moving northeast at 30 mph.
Dime size hail is possible with this storm.
Locations impacted include...
Chetek, Boyceville, Dallas, Wheeler, Ridgeland, Sand Creek, Tainter
Lake and Connorsville.
This includes U.S. Highway 53 between mile markers 128 and 130.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4503 9165 4495 9202 4510 9214 4512 9213
4513 9216 4536 9166 4521 9166 4512 9167
4512 9165
TIME...MOT...LOC 1306Z 244DEG 25KT 4509 9201
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:39 PM CDT | Special Weather Statement | MPX | Todd | 51 min |
| Jul 13, 9:50 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 40 min |
| Jul 13, 10:26 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 52 min |
| Jul 13, 11:34 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 41 min |
| Jul 14, 12:04 AM CDT | Tornado Warning | MPX | Kanabec, Mille Lacs | 26 min |
| Jul 14, 6:16 AM CDT | Special Weather Statement | MPX | Faribault, Freeborn | 44 min |
| Jul 14, 7:04 AM CDT | Special Weather Statement | MPX | Steele | 41 min |
| Jul 14, 7:18 AM CDT | Special Weather Statement | MPX | Dakota | 42 min |
| Jul 14, 7:22 AM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 38 min |
| Jul 14, 7:49 AM CDT | Special Weather Statement | MPX | Saint Croix | 41 min |
| Jul 14, 8:11 AM CDT | Special Weather Statement | MPX | Eau Claire | 2 hr |
| Jul 14, 10:21 AM CDT | Special Weather Statement | MPX | Eau Claire, Pepin | 114 min |
| Jul 14, 3:53 PM CDT | Special Weather Statement | MPX | Eau Claire | 82 min |
| Jul 14, 4:00 PM CDT | Special Weather Statement | MPX | Eau Claire | 30 min |
| Jul 14, 4:10 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 35 min |
| Jul 14, 4:23 PM CDT | Tornado Warning | MPX | Eau Claire | 21 min |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.